Indiana, 2003

Flooding in Indiana, May 7 to 23, 2003

May 7 to 23, 2003 · NWS IND · 7 events in 7 counties and zones

2 to 4 inches of rain fell on May 9th causing extensive lowland flooding along the Wabash River. Many roads and parks were closed and cabins isolated by water.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

2 to 4 inches of rain fell on May 9th causing extensive lowland flooding along the Wabash River. Many roads and parks were closed and cabins isolated by water. The following are flood stages, crests and date of crests along the Wabash:Lafayette: FS - 11.0 Crest - 17.93 Date of Crest - May 10Covington: FS - 16.0 Crest - 21.67 Date of Crest - May 12Montezuma: FS - 14.0 Crest - 22.59 Date of Crest - May 13Terre Haute: FS - 14.0 Crest - 19.61 Date of Crest - May 13Hutsonville: FS - 16.0 Crest - 21.50 Date of Crest - May 15Riverton: FS - 15.0 Crest - 19.51 Date of Crest - May 17

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 2:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, May 7, 2:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EST WED MAY 07 2003

FLASH FLOOD THREAT APPEARS TO HAVE PASSED AND WILL DROP FLOOD WATCH
WITH ZONE ISSUANCE.

CONCERNS REMAIN OVER TIMING OF MULTIPLE EVENTS IN COMING DAYS.

CURRENT RADAR SHOWING STORM AND SHOWERS SHOULD EXIT CWA ABOUT 09Z.
HOWEVER WITH SURFACE FRONT AND LOW TO MOVE ACROSS CENTRAL INDIANA
DURING DAY...POTENTIAL REMAINS FOR TSHRA BUT MORE SCATTERED...WEAKER
AND LIGHTER THAN CURRENT ROUND. LATER EVENTS COMPOUNDING CURRENT
WATER MAY LEAD TO INCREASED NEED OF FLOOD WATCHES AND WARNINGS IN
COMING DAYS.

MODELS DIFFER SOMEWHAT ON TIMING OF SERIES OF WAVES MOVING SURFACE
BOUNDARY ACROSS STATE NEXT FEW DAYS. AVN APPEARED BEST ON SFC LOWS
AT 06Z BUT MUCH FASTER AT MOVING IT TO OH COMPARED WITH ETA AND NGM.
ALL MODELS GENERALLY AGREE THAT THUR NGT...FRI NGT AND WEEKEND ARE
BEST BETS FOR STORMS BUT LEFTOVERS IN DAYTIME HOURS PRECLUDE
DROPPING MENTION OF PCPN OTHER THAN TONIGHT ACROSS CWA AND EARLY THU
IN NORTH.  FAIRLY STRONG SYSTEM APPEARS TO HAVE ITS BEST SHOT AT OUR
CWA SAT NGT.

MAV GUIDANCE LOOKS REASONABLE AND WL USE FOR TODAY BUT TAD COOL FOR
TNGT SO WILL LEAN TOWARD ETA MOS THERE. STRONG SYSTEM FRI MAY BRING
WARMEST TEMPS OF SEASON AND WILL RAISE CURRENT FCST TEMPS A BIT.

.IND...NONE

DRT
Hazardous weather outlook, May 7, 5:28 AM EST, 32 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
528 AM EST WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS
AFTERNOON. THERE IS A SLIGHT RISK SOME STORMS MAY CONTAIN PENNY SIZE
HAIL OR WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY FROM THURSDAY THROUGH SUNDAY.
THE MAIN THREAT PERIODS APPEAR TO BE THURSDAY NIGHT AND SATURDAY
NIGHT. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON...THURSDAY NIGHT...FRIDAY NIGHT
AND SATURDAY NIGHT.

DRT

In the hours before

Local storm report, May 7, 12:26 AM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1226 AM EST WED MAY 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    CRAWFORDSVILLE            IN   0 MPH TSTORM WIND
05/07/03   MONTGOMERY                     MULTIPLE REPORTS OF TREES
                                          DOWN AND COVERING ROADWAYS.
                                          POWER LINES DOWN. COMPLETE
                                          POWER OUTAGE IN BAINBRIDGE.

1215 AM    CRAWFORDSVILLE            IN   WIND DAMAGE
05/07/03   MONTGOMERY                     MULTIPLE REPORTS OF TREES
                                          DOWN AND COVERING ROADWAYS.
                                          POWER LINES DOWN. COMPLETE
                                          POWER OUTAGE IN BAINBRIDGE.

BPRUITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Fountain

When
May 7, 6:00 AM EST to May 21, 1:00 PM EST
Where
Fountain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Parke

When
May 7, 6:00 AM EST to May 21, 1:00 PM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Vermillion

When
May 7, 6:00 AM EST to May 21, 1:00 PM EST
Where
Vermillion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Tippecanoe

When
May 8, 6:30 PM EST to May 19, 11:00 PM EST
Where
Tippecanoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Warren

When
May 9, 5:00 PM EST to May 20, 9:00 AM EST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Vigo

When
May 10, 4:15 PM EST to May 21, 2:15 AM EST
Where
Vigo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Sullivan

When
May 10, 6:45 PM EST to May 23, 10:10 PM EST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354234, 5354235, 5354236, 5354232, 5354233, 5354237, 5354238.